Washington, 2004

High Wind and Strong Wind in Washington, April 27, 2004

April 27, 2004 · NWS SEW · 6 events in 6 counties and zones

Nearly 200,000 people lost power, as some power lines and 100s of trees were downed. Part of the roof was blown off Marysville-Pilchuck high school in Snohomish County.

The toll

Deaths
0
Injuries
0
Property damage
$3.0 million
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SEW wrote it up.

Nearly 200,000 people lost power, as some power lines and 100s of trees were downed. Part of the roof was blown off Marysville-Pilchuck high school in Snohomish County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before the first event at Apr 27, 8:30 AM PST, 5 hours 30 minutes earlier.

Area forecast discussion, Apr 27, 8:30 AM PST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
930 AM PDT TUE APR 27 2004

.SYNOPSIS...AN UPPER DISTURBANCE WILL MOVE THROUGH LATER TODAY AND
TONIGHT. THIS WILL BRING CLOUDS AND SCATTERED SHOWERS TO MOST OF THE
AREA WITH MUCH COOLER TEMPERATURES TODAY. HIGH PRESSURE WILL REBUILD
OVER THE AREA FOR THE REMAINDER OF THE WEEK FOR DRY AND MOSTLY SUNNY
WEATHER WITH TEMPERATURES AT OR ABOVE NORMAL.

&&

.DISCUSSION...FRONT APPROACHING THE AREA WITH BULK OF ASSOCIATED
CLOUD COVER OVER THE FORECAST AT THIS TIME...AND EVEN AT THAT RATE
IT IS NOT A SOLID DECK. ALSO...PRECIP RATHER LACKING WITH AND IN
ADVANCE OF THE FRONT. SO FAR MAIN RAIN RECIPIENTS HAVE BEEN THE
CASCADES AND THE NW INTERIOR PORTIONS. THE REMAINDER OF THE AREA
WILL NEED TO WAIT FOR POST FRONTAL SHOWERS...WHICH WILL GENERALLY BE
EAST OF THE PUGET SOUND. FROM THE LOOKS OF THINGS WILL HAVE SOME
SUNSHINE BREAKING OUT THIS AFTERNOON.

WILL BE SENDING OUT AN UPDATE LATER THIS MORNING TO ADDRESS WEATHER
WORDING ISSUES AND TWEAKS TO THE POPS.

CERNIGLIA
&&

.SEW...GALE WARNING CENTRAL/EASTERN STRAIT OF JUAN DE FUCA.
       SMALL CRAFT ADVISORY ALL OTHER WATERS.

.KATX..VCP32/CSR32 OPERATIONAL.

&&
Hazardous weather outlook, Apr 27, 4:30 AM PST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SEATTLE WA
530 AM PDT TUE APR 27 2004

PZZ131-132-281230-
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-EAST ENTRANCE U.S. WATERS
STRAIT OF JUAN DE FUCA-
530 AM PDT TUE APR 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL AND EAST ENTRANCE
TO THE U.S. WATERS OF THE STRAIT OF JUAN DE FUCA.

.DAY ONE...

A GALE WARNING IS IN EFFECT FOR THE CENTRAL STRAIT AND EAST ENTRANCE
OF THE STRAIT OF JUAN DE FUCA. SEE THE LATEST COASTAL MARINE
FORECAST (FZUS56) FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Apr 27, 1:13 PM PST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
213 PM PDT TUE APR 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0204 PM     NON-TSTM WND DMG 7 NW BURLINGTON         48.54N 122.44W
04/27/2004                   SKAGIT             WA   EMERGENCY MNGR

            TREES AND POWER LINES DOWN IN PAST HOUR ALONG STATE ROUTE
            11 AROUND BOW AND EDISON AREAS. 6 POWER POLES DOWN.
            1 TREE FELL ON A HOUSE.

&&

JLB
Special weather statement, Apr 27, 1:45 PM PST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
245 PM PDT TUE APR 27 2004

WAZ001>007-009-017-018-280245-
ADMIRALTY INLET AREA-CENTRAL CASCADE FOOTHILLS-EVERETT AND VICINITY-
NORTHERN CASCADE FOOTHILLS-NORTHWEST INTERIOR-SAN JUAN-
SEATTLE METROPOLITAN AREA-WEST SLOPES CENTRAL CASCADES AND PASSES-
WEST SLOPES NORTHERN CASCADES AND PASSES-WESTERN WHATCOM-
245 PM PDT TUE APR 27 2004

...THUNDERSTORMS DEVELOPING OVER WESTERN WASHINGTON...

THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON FROM SNOHOMISH COUNTY
NORTHWARD THIS AFTERNOON.  THE STRONGEST STORMS THUS FAR HAVE
OCCURRED NEAR THE CANADIAN BORDER FROM BLAINE EAST TO SUMAS. AT 230
PM THERE WAS A REPORT OF A FUNNEL CLOUD NEAR SUMAS AND THIS REPORT
WAS SUPPORTED BY THE NATIONAL WEATHER SERVICE DOPPLER RADAR.

THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS ACROSS THE
NORTHWEST INTERIOR...THE NORTHERN AND CENTRAL CASCADES AND IN THE
VICINITY OF THE PUGET SOUND CONVERGENCE ZONE IN SOUTHERN SNOHOMISH
AND NORTHERN KING COUNTIES. ADDITIONAL FUNNEL CLOUDS ARE POSSIBLE
THIS EVENING WITH THE STRONGEST STORMS.

SKYWARN SPOTTER ACTIVATION IS REQUESTED THROUGH THIS EVENING FOR
KING...SNOHOMISH...SKAGIT...WHATCOM...ISLAND AND SAN JUAN COUNTIES.

CERNIGLIA
Local storm report, Apr 27, 1:55 PM PST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
255 PM PDT TUE APR 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0251 PM     NON-TSTM WND GST 3 W PORT TOWNSEND       48.05N 122.91W
04/27/2004  49 MPH           JEFFERSON          WA   TRAINED SPOTTER

            WNW WIND SUSTAINED 35 MPH.

&&

JLB

Event by event

3 high wind, 3 strong wind. Local standard time, as filed.

High Wind, Everett and Vicinity

When
April 27, 2:00 PM PST to 5:30 PM PST
Where
Everett and Vicinity forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$3.0 million
Reported by
NEWSPAPER

Strong Wind, Central Cascade Foothills

When
April 27, 2:00 PM PST to 5:30 PM PST
Where
Central Cascade Foothills forecast zone
Measured
49 kt (56 mph) measured gust
Property damage
$5,000
Reported by
NEWSPAPER

Strong Wind, Northern Cascade Foothills

When
April 27, 2:00 PM PST to 5:30 PM PST
Where
Northern Cascade Foothills forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$5,000
Reported by
NEWSPAPER

High Wind, Admiralty Inlet Area

When
April 27, 2:00 PM PST to 5:30 PM PST
Where
Admiralty Inlet Area forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
NEWSPAPER

Strong Wind, Seattle Metropolitan Area

When
April 27, 2:00 PM PST to 5:30 PM PST
Where
Seattle Metropolitan Area forecast zone
Measured
44 kt (51 mph) estimated gust
Property damage
$20,000
Reported by
NEWSPAPER

High Wind, Northwest Interior

When
April 27, 2:00 PM PST to 5:30 PM PST
Where
Northwest Interior forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
NEWSPAPER

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2004Every state in 2004This day in weather historyWarnings in Washington, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388517, 5388518, 5388519, 5388520, 5388521, 5388522.